Heparin-induced thrombocytopenia (HIT)

When receiving anticoagulant heparin (H), up to ~3% patients develop anti-platelet factor 4 (PF4)/H antibodies. These antibodies bind to PF4/H complexes followed by bridging and activating platelets, thereby forming platelet aggregation and activation. A subset of these antibodies selects their own antigens(https://www.nature.com/articles/ncomms14945), binds  strongly to platelets, and activates them (https://www.ncbi.nlm.nih.gov/pubmed/30540167).

This side effect is called heparin-induced thrombocytopenia (HIT) which can result in life-threatening. It has been shown that long heparins induce more frequent HIT than short ones (https://pubs.rsc.org/en/Content/ArticleLanding/NR/2015/C5NR02132D#!divAbstract), while synthetic heparins increase binding to PF4 (https://www.ncbi.nlm.nih.gov/pubmed/31573759).

Heparin-induced thrombocytopenia (HIT)

Heparins can form ultra large complexes with PF4, allowing binding of several antibodies. These antibodies can bridge between platelets and activate them.

The NFG focuses on further understanding HIT complications, including studies on antibodies, heparins, PF4s, platelets and involving cells. We not only answer fundamental questions on HIT but also develop methods for better detection of HIT antibodies.